Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 7:02 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2014, 7:02 AM CDT (12:02 UTC)
- Expired
- Jun 20, 2014, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -174 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
532
WGUS54 KEWX 201202
FFWEWX
TXC465-201500-
/O.NEW.KEWX.FF.W.0023.140620T1202Z-140620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 AM CDT FRI JUN 20 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
THIS INCLUDES THE CITIES OF...LANGTRY...COMSTOCK...
* UNTIL 1000 AM CDT
* AT 659 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT HEAVY RAINS ARE CONTINUE TO PRODUCE FLASH FLOODING
FROM A THUNDERSTORM 8 MILES WEST OF AMISTAD VILLAGE...OR 13 MILES
SOUTH OF COMSTOCK...MOVING NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEMINOLE CANYON STATE PARK...SHUMLA...PUMPVILLE AND OSMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOOD WATERS ARE MOVING DOWN THE RIO GRANDE FROM BELOW AMISTAD
RESERVOIR TO 10 MILES SOUTH OF DEL RIO. THE FLOOD CREST IS EXPECTED
TO REACH AROUND 9 FEET LATER THIS MORNING...INUNDATING SOME HOMES IN
THE VEGA VERDE SUBDIVISION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3011 10176 3012 10175 3007 10092 2936 10090
2924 10079 2938 10103 2946 10109 2951 10125
2959 10126 2957 10130 2964 10131 2964 10136
2977 10147 2975 10154 2979 10155 2974 10165
2978 10177
$$1 follow-up statement
371
WGUS74 KEWX 201417
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CDT FRI JUN 20 2014
TXC465-201500-
/O.CON.KEWX.FF.W.0023.000000T0000Z-140620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
917 AM CDT FRI JUN 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAL
VERDE COUNTY...
AT 906 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT AN AREA OF
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS WESTERN VAL VERDE COUNTY.
THE CORE OF THESE STORMS WAS LOCATED NEAR LANGTRY...MOVING NORTH AT
10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHUMLA...OSMAN AND PUMPVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3011 10176 3012 10175 3007 10092 2936 10090
2924 10079 2938 10103 2946 10109 2951 10125
2959 10126 2957 10130 2964 10131 2964 10136
2977 10147 2975 10154 2979 10155 2974 10165
2978 10177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:45 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 20, 3:45 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 345 AM CDT FRI JUN 20 2014 .SHORT TERM (TODAY THROUGH SATURDAY)... FLASH FLOOD EVENT REMAINS LOCALIZED TO NRN MAVERICK...MUCH OF KINNEY...AND SOUTHERN VAL VERDE COUNTY EARLY THIS MORNING. THE RADAR TRENDS OVER THE PAST HOUR SHOW SOME POSITIVE SIGNS OF THE HEAVIEST RAIN AREAS TO FINALLY SHIFT NORTH...BUT UNFORTUNATELY A LARGE SWATH OF HEAVY RAIN IS SET TO PASS OVER DRT OVER THE NEXT HOUR AND EXACERBATE THE FLOODING THAT IS ALREADY UNDERWAY. CONSENSUS OF MODEL DATA SEEMS MORE DECISIVE TO FINALLY WASH OUT THE MID LEVEL VORTICES THAT HAVE PROVIDED RAIN FOCAL POINTS THE PAST COUPLE NIGHTS. HIGH PWAT VALUES OF 2 TO 2.3 INCHES WILL REMAIN OVER THE RIO GRANDE VALLEY...MEANING RAIN CHANCES WILL CONTINUE OVER THESE SOAKED AREAS...AND A POSSIBLE WATCH EXTENSION COULD BECOME NECESSARY SHOULD A NEW FOCAL POINT OF VORTICITY EMERGES FROM THE SOUTH. A BLEND OF THE SYNOPTIC SCALE MODELS SHOW GENERAL AGREEMENT ON THE DRIER AIR INPUT FROM THE EAST WILL LIMIT RAIN POTENTIAL AND KEEP TEMPERATURES ON SLOW WARMING TREND FOR AREAS ALONG AND EAST OF HIGHWAY 281. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... MUCH OF THE EXTENDED FORECAST IS IN POOR CONFIDENCE DUE TO THE AMOUNT OF MOISTURE POOLED OVER OUR WESTERN COUNTIES AND THE FLATTENED RIDGING PATTERN ALOFT. A PROGRESSIVE ZONAL PATTERN ALOFT OVER THE SOUTHERN PLAINS COULD BRING FURTHER DESTABILIZATION FROM THE NW...WITH A POSSIBLE RAIN EVENT DEVELOPING AS HEIGHT FIELDS SAG SOUTHWARD OVER CENTRAL TX BY WEDNESDAY. WITH THE UPPER RIDGE HOLDING OVER THE EASTERN COUNTIES IN THE FACE OF GOOD MOISTURE DEPTH...WILL OPT FOR THE MORE CONSERVATIVE TREND ON POPS. EXPECT SOME ISOLATED AIR MASS STORMS TO REMAIN POSSIBLE THROUGH EARLY NEXT WEEK...BUT WILL NOT MENTION IN THE FORECAST FOR THE MOST PART. WITH STILL A FAIR AMOUNT OF MOISTURE IN AREA SOILS...WILL CONTINUE WITH BLENDED GUIDANCE TO SUGGEST A CONTINUED SLOW WARMING TREND ON DAYTIME TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 93 74 92 74 93 / 10 10 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 93 73 93 72 93 / 10 10 10 10 10 NEW BRAUNFELS MUNI AIRPORT 93 74 93 73 95 / 10 10 10 10 10 BURNET MUNI AIRPORT 89 71 90 71 90 / 10 10 10 10 10 DEL RIO INTL AIRPORT 91 76 94 76 97 / 40 30 20 20 10 GEORGETOWN MUNI AIRPORT 92 73 92 73 93 / 10 10 10 10 10 HONDO MUNI AIRPORT 92 74 94 73 94 / 20 20 10 20 10 SAN MARCOS MUNI AIRPORT 93 74 92 73 93 / 10 10 10 10 10 LA GRANGE - FAYETTE REGIONAL 93 75 93 75 93 / 20 - 10 10 10 SAN ANTONIO INTL AIRPORT 92 75 93 74 94 / 10 10 10 20 10 STINSON MUNI AIRPORT 93 76 94 75 95 / 20 10 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE. && MESOSCALE/AVIATION...99 SYNOPTIC/GRIDS...18 WARNING OPS...76
Hazardous weather outlook, Jun 20, 3:47 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 347 AM CDT FRI JUN 20 2014 TXZ183-184-202-217-211100- VAL VERDE-EDWARDS-KINNEY-MAVERICK- 347 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY. URBAN, RURAL AND RIVER FLOODING IS IMMINENT AS A SMALL BUT POTENT LOW PRESSURE AREA MOVES SLOWLY NORTHWARD THROUGH THE RIO GRANDE PLAINS AND THE EDWARDS PLATEAU. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED REPORTS OF FLOODING CAN BE RELAYED TO THE NWS SAN ANTONIO AUSTIN OFFICE. TXZ171>173-185>194-203>209-218>225-228-211100- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES- GONZALES-DE WITT-LAVACA-DIMMIT- 347 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 20, 1:04 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN BRACKETTVILLE 29.32N 100.41W
06/20/2014 M5.25 INCH KINNEY TX PUBLIC
5.25 INCHES OF RAIN REPORTED SINCE 830 PM THURSDAY
EVENING. SOME WATER RUNNING THROUGH BACK YARD AND DOWN
STREET WITH MINOR IMPACT.
&&
EVENT NUMBER EWX1400580
GBLocal storm report, Jun 20, 2:39 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HEAVY RAIN 2 SSW BRACKETTVILLE 29.29N 100.42W
06/20/2014 M3.50 INCH KINNEY TX AMATEUR RADIO
HAM OPERATOR TRAINED SPOTTER REPORTED OVER 3 INCHES
BETWEEN 115-215 AM AND 9.73 INCHES SINCE 6 PM THURSDAY
OR IN THE LAST 8.5 HOURS.
&&
EVENT NUMBER EWX1400581
GBLocal storm report, Jun 20, 2:55 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 2 SW DEL RIO 29.36N 100.93W
06/20/2014 VAL VERDE TX LAW ENFORCEMENT
FLOODING REPORTED AT INDUSTRIAL AND CIENEGA ROADS AND
FARLEY LAS VACAS RD. RADAR ESTIMATES 2 TO 3 INCHES IN
THE PAST 3 HOURS
&&
EVENT NUMBER EWX1400582
GBLocal storm report, Jun 20, 4:12 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD BRACKETTVILLE 29.32N 100.41W
06/20/2014 KINNEY TX LAW ENFORCEMENT
SOME RESIDENTS IN BRACKETVILLE ARE BEING EVACUATED FROM
HOMES. ON GOING HEAVY RAIN HAS RESULTED IN RADAR
ESTIMATES OF 10 TO 12 INCHES OF RAIN OVER THE LAST 8 TO
10 HOURS.
&&
EVENT NUMBER EWX1400583
GBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:04 PM CDT | Areal Flood Advisory | EWX | Kinney, Maverick | 3 hr |
| Jun 19, 7:31 PM CDT | Special Weather Statement | EWX | Kinney | 59 min |
| Jun 19, 7:32 PM CDT | Flash Flood Warning | EWX | Maverick | 3 hr |
| Jun 19, 8:08 PM CDT | Flash Flood Warning | EWX | Kinney, Val Verde | 5 hr |
| Jun 19, 10:12 PM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Jun 20, 12:49 AM CDT | Flash Flood Warning | EWX | Kinney, Maverick | 3 hr |
| Jun 20, 1:09 AM CDT | Flash Flood Watch | EWX | Edwards, Kinney, Maverick, Val Verde | 11 hr |
| Jun 20, 1:56 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 3:46 AM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Maverick | 3 hr |
| Jun 20, 4:09 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 6:41 AM CDT | River Flood Warning | EWX | Val Verde | 15 hr |
| Jun 20, 7:10 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick | 110 min |
| Jun 20, 10:04 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 10:12 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick, Val Verde | 8 hr |
| Jun 20, 11:01 AM CDT | River Flood Warning | EWX | Val Verde | 10 hr |
| Jun 20, 11:47 AM CDT | River Flood Warning | EWX | Val Verde | 21 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.